Alert archive / Connecticut / Flash Flood Warnings in 2004

Flash Flood Warning 40, NWS Albany, NY

September 18, 2004Northwest Hills Planning Region, Connecticut

NWS Albany, NY issued this flash flood warning at Sep 18, 2004, 11:04 AM EDT for Northwest Hills Planning Region, Connecticut. It was in force for 4 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 18, 2004, 11:04 AM EDT (15:04 UTC)
Expired
Sep 18, 2004, 3:00 PM EDT
In force
4 hr
Issued by
NWS Albany, NY
Area
Counties, with a storm outline in the text

County Northwest Hills Planning Region, CT

The radar

The Brookhaven radar (KOKX), 104 km from the middle of the area, began a volume at 15:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 18, 2:12 PM EDTFLOODNew Milford, CTHOUSATONIC BANKFUL AND RISING AT VETERANS PLAZA. EAST ASPETUCK RIVER OVER BANKS AT WELLS ROAD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 12:00Z, 3.1 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 12:00Z on 2004-09-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1385 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 12:00Z on 2004-09-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 226 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1385 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
550 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
226 m²/s²
0-3 km storm-relative helicity
206 m²/s²
Significant tornado parameter
1.3
Supercell composite
5.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KALY 181503
FFWALY
CTC005-181900-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE ALBANY NY
1104 AM EDT SAT SEP 18 2004

THE NATIONAL WEATHER SERVICE IN ALBANY HAS CONTINUED THE

* FLASH FLOOD WARNING FOR...
  LITCHFIELD COUNTY IN NORTHERN CONNECTICUT

* UNTIL 300 PM EDT

* AT 1100 AM EDT...DOPPLER RADAR INDICATED MODERATE TO HEAVY RAIN OVER
  PORTIONS OF THE COUNTY.  THERE MAY BE A BREAK IN THE RAIN FOR A
  WHILE BUT UNTIL THE COLD FRONT PASSES THROUGH LATER THIS AFTERNOON
  ANOTHER INCH OR SO OF RAIN MAY FALL OVER THE AREA.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.

LAT...LON 4165 7351 4148 7332 4164 7300 4201 7302
      4204 7346

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before this flash flood warning went out at Sep 18, 10:50 AM EDT, 14 minutes earlier.

Area forecast discussion, Sep 18, 10:50 AM EDT, 14 minutes before
AREA FORECAST DISCUSSION..UPDATED
NATIONAL WEATHER SERVICE ALBANY NY
1050 AM EDT SAT SEP 18 2004

.SHORT TERM (TODAY)...REMNANTS OF IVAN OVER DELMARVA WILL MOVE
OFFSHORE THIS AFTERNOON AND TONIGHT. WILL ALLOW FLOOD WATCH TO
EXPIRE HAVE FLOOD WARNINGS OUT FOR ALL COUNTIES WHICH WERE IN WATCH.
UPDATING GRIDS BASED ON CURRENT RADAR/OBSERVATIONS AND TRENDS. BACK
EDGE OF RAIN MOVING TO THE SOUTHEAST AT ABOUT 15 MPH.
&&

.LONG TERM (SUNDAY THROUGH FRIDAY)...SEE PREVIOUS DISCUSSION.
&&

.AVIATION...CONDITIONS WILL IMPROVE NORTH TO SOUTH AS RAIN MOVES OFF
TO SOUTHEAST. VFR CONDITIONS AT KALB AREA EARLY AFTERNOON. IFR KPOU
IMPROVING TO MVFR EARLY THIS AFTERNOON THEN VFR BY LATE AFTERNOON/
EARLY EVENING. SKIES WILL EVENTUALLY CLEAR OUT TONIGHT AS HIGH
PRESSURE BUILDS IN.
&&

.HYDROLOGY...NUMEROUS FLOOD WARNINGS IN EFFECT ACROSS FORECAST AREA.
SEE STATEMENTS AND WARNINGS FOR DETAILS. ALSO SEE OUR PRELIMINARY
LOCAL STORM REPORT. AFTER RAIN EXITS AREA THIS AFTERNOON...A LONG
PERIOD OF DRY WEATHER EXPECTED AS LARGE HIGH PRESSURE BUILDS IN THEN
DOMINATES.
&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
MA...NONE.
NY...NONE.
VT...NONE.
&&
Hazardous weather outlook, Sep 18, 4:29 AM EDT, 6 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
429 AM EDT SAT SEP 18 2004

CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-191100-
BENNINGTON VT-EASTERN ALBANY NY-EASTERN COLUMBIA NY-
EASTERN DUTCHESS NY-EASTERN GREENE NY-EASTERN RENSSELAER NY-
EASTERN SCHENECTADY NY-EASTERN ULSTER NY-EASTERN WINDHAM VT-
HAMILTON NY-MONTGOMERY NY-NORTHERN BERKSHIRE MA-NORTHERN FULTON NY-
NORTHERN HERKIMER NY-NORTHERN LITCHFIELD CT-NORTHERN SARATOGA NY-
NORTHERN WARREN NY-NORTHERN WASHINGTON NY-SCHOHARIE NY-
SOUTHEAST WARREN NY-SOUTHERN BERKSHIRE MA-SOUTHERN FULTON NY-
SOUTHERN HERKIMER NY-SOUTHERN LITCHFIELD CT-SOUTHERN SARATOGA NY-
SOUTHERN WASHINGTON NY-WESTERN ALBANY NY-WESTERN COLUMBIA NY-
WESTERN DUTCHESS NY-WESTERN GREENE NY-WESTERN RENSSELAER NY-
WESTERN SCHENECTADY NY-WESTERN ULSTER NY-WESTERN WINDHAM VT-
INCLUDING THE CITIES OF...ALBANY...AMSTERDAM...ARLINGTON...BEACON...
BELLOWS FALLS...BENNINGTON...BRATTLEBORO...CANAJOHARIE...CATSKILL...
CHATHAM...CLIFTON PARK...COBLESKILL...COHOES...COLONIE...DELMAR...
EAST GREENBUSH...ELLENVILLE...FONDA...GLENS FALLS...GLOVERSVILLE...
GREAT BARRINGTON...HERKIMER...HOOSICK FALLS...HUDSON...
HUDSON FALLS...HUNTER...ILION...INDIAN LAKE...JOHNSTOWN...KINGSTON...
LAKE GEORGE VILLAGE...LATHAM...LITTLE FALLS...LONDONDERRY...
MANCHESTER...MECHANICVILLE...NASSAU...NEW MILFORD...NEW PALTZ...
NORTH ADAMS...OLD FORGE...PAWLING...PITTSFIELD...POUGHKEEPSIE...
RENSSELAER...RHINEBECK...ROTTERDAM...SALEM...SARATOGA SPRINGS...
SAUGERTIES...SCHENECTADY...SCOTIA...SPECULATOR...STRATTON...
TORRINGTON...TOWNSHEND...TROY...WARRENSBURG...
WATERVLIET AND WHITEHALL
429 AM EDT SAT SEP 18 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ENTER YOUR AREA HERE.

.DAY ONE...
HEAVY RAINFALL HAS OCCURRED AND WILL CONTINUE TO OCCUR IN
SOUTHEASTERN NEW YORK AND ADJACENT WESTERN NEW ENGLAND THROUGH AT
LEAST THIS MORNING...AND PERHAPS INTO MID AFTERNOON FROM LITCHFIELD
COUNTY WEST INTO ULSTER COUNTY.  A FLOOD WATCH IS IN EFFECT THROUGH
11 AM.  ANY REPORTS OF RAINFALL IN EXCESS OF 1.5 INCHES...OR STREAMS
OUT OF THEIR BANKS...WOULD BE APPRECIATED AT THE NATIONAL WEATHER
SERVICE IN ALBANY.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Local storm report, Sep 18, 9:06 AM EDT, 1 hour 58 minutes before
NEW YORK STATEWIDE POLICE INFORMATION NETWORK
TROOP C
0905AM     SAT SEP 18 2004
#1 0000001 000
CDSO WLSR APTS
02329    FILE 28   DELAWARE CO SHERIFF  NY0120000            SEP 18-04
TO       ATTN SEMO DUTY OFFICER

BE ADVISED AS OF 0900 HRS THIS DATE A STATE OF EMERGENCY HAS BEEN DECLARED FOR
ALL OF DELAWARE COUNTY. AT THIS TIME THE LIST OF DAMAGED ROADS IS EXTENSIVE
WITH EVACUATIONS IN PROGRESS OF THE DOWNSVILLE AREA. NO TRAVEL WITHIN THE
COUNTY EXCEPT FOR EMERGENCY PURPOSES.

AUTH MORRISON,GLENN W   DEP DIR EMERG SERVICES   AVERY 0904
OPER - AVERY,THOMAS D                 0905
Local storm report, Sep 18, 9:09 AM EDT, 1 hour 55 minutes before
NEW YORK STATEWIDE POLICE INFORMATION NETWORK
TROOP E
0908AM     SAT SEP 18 2004
#1 0000001 000
EHOR WLSR ECME CITH EHQT EPPT APTS
03386    FILE 28   SP HORSEHEADS NY1070100       SEP 18-04
TO       APB

THE FOLLOWING ROADS ARE CLOSED AT THIS TIME DUE TO FLOODING -

ST RT 427, TOWN OF ASHLAND

CO RT 8 (LOWMAN CROSSOVER) TOWN OF ASHLAND

LOCALIZED FLOODING IN VILLAGE OF WELLSBURG

STATE ROUTE 352, TOWN OF BIG FLATS, BETWEEN -
     HARRIS HILL ROAD TO MAIN STREET

AUTH CAPT EDWARD P MOFFE                         KLUCHONIC  9-07AM
OPER - KLUCHONIC,REBECCA A            0908
Local storm report, Sep 18, 9:10 AM EDT, 1 hour 54 minutes before
NEW YORK STATEWIDE POLICE INFORMATION NETWORK
TROOP E
0909AM     SAT SEP 18 2004
#1 0000001 000
EHOR WLSR ECME CITH EHQT EPPT APTS
03387    FILE 28   SP HORSEHEADS NY1070100       SEP 18-04
TO       APB

THE FOLLOWING ROADS ARE CLOSED AT THIS TIME DUE TO FLOODING -

ST RT 427, TOWN OF ASHLAND

CO RT 8 (LOWMAN CROSSOVER) TOWN OF ASHLAND

LOCALIZED FLOODING IN VILLAGE OF WELLSBURG

STATE ROUTE 352, TOWN OF BIG FLATS, BETWEEN -
     HARRIS HILL ROAD TO MAIN STREET

AUTH CAPT EDWARD P MOFFE                         KLUCHONIC  9-07AM
OPER - KLUCHONIC,REBECCA A            0908
Local storm report, Sep 18, 9:19 AM EDT, 1 hour 45 minutes before
NEW YORK STATEWIDE POLICE INFORMATION NETWORK
TROOP C
0918AM     SAT SEP 18 2004
#2 0000002 000
CBSO WLSR APTS
04080    FILE 28   BROOME CO 911 CENTER NY003013P            SEP 18-04
TO       ATTN SEMO DUTY OFFICER

AS OF 0900 HRS THIS DATE A STATE OF EMERGENCY HAS BEEN DECLARED IN  BROOME
COUNTY DUE TO EXTENSIVE FLOODING
THERE ARE MULTIPLE ROAD CLOSURES ESPECIALLY IN EASTERN BROOME COUNTY/ OLD ROUTE
17 CORRIDOR
EVACUATIONS HAVE/ARE TAKING PLACE IN CONKLIN/DEPOSIT/VESTAL/ENDWELL
NON EMERGECNY USE OF WATERWAYS BANNED AS WELL AS TRAVEL IN FLOODED AND
EVACUATED AREAS

AUTH RAY SEROWIK ACTING DIR EMERGECNY SERVICES   BRYAN 0916
OPER - BRYAN,JAMES                    0918
Local storm report, Sep 18, 9:24 AM EDT, 1 hour 40 minutes before
NEW YORK STATEWIDE POLICE INFORMATION NETWORK
TROOP F
0923AM     SAT SEP 18 2004
#1 0000001 000
FERN WLSR APTS
03381    FILE 28   SP LIBERTY NY1520100                      SEP 18-04
TO       APB

ROAD CLOSURE 9/18/04

STATE ROUTE 17 IS CLOSED AT EXIT 94 WESTBOUND UNTIL FURTHER NOTICE
DUE TO FLOODING IN DELAWARE COUNTY AND SULLIVAN COUNTY

STATE ROUTE 17 IS ALSO CLOSED EASTBOUND IN DELAWARE COUNTY

AUTH SGT/SC HAFELE   SENT SGT HOERMANN 9-20A
OPER - PAYTON,ANDREW M                0923
Local storm report, Sep 18, 10:52 AM EDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
1052 AM EDT SAT SEP 18 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1047 AM     FLASH FLOOD      NORTH BLENHEIM          42.47N 74.44W
09/18/2004                   SCHOHARIE          NY   TRAINED SPOTTER

            DARLING HOLLOW CREEK, BETTY BROOK, WESTKILL FLOODING.
            WATER FROM SCHOHARIE CREEK NOW ON RT 30 NR BLENHEIM

&&

AWIPSUSR

The office that day

Everything else NWS Albany, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 18, 5:00 AM EDTFlash Flood WarningALYNorthwest Hills Planning Region6 hr

Nearby

Flash Flood Warnings in Connecticut, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.